North Dakota, 2010

Winter Storm in North Dakota, February 13 to 14, 2010

February 13 to 14, 2010 · NWS FGF · 7 events in 7 counties and zones

Portions of the northern plains were affected by a second winter storm in less than week that originated in northeast Manitoba. The features of this storm were very similar to the February 6th through 8th event, but were about 75 to 100 miles further west.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Portions of the northern plains were affected by a second winter storm in less than week that originated in northeast Manitoba. The features of this storm were very similar to the February 6th through 8th event, but were about 75 to 100 miles further west. The upper level low tracked south through the province of Manitoba, Canada, and down through south central North Dakota. At the surface, the low tracked from south central North Dakota into northwest Iowa, with an inverted trough extending up into central North Dakota. Some heavy bursts of snow fell along the inverted trough, with many locations picking up 6 to 12 inches of snow in a twelve hour period. North winds increased toward the end of the event, causing some blowing snow in open country.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 13, 10:43 AM CST, 2 minutes earlier.

Area forecast discussion, Feb 13, 10:43 AM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1043 AM CST SAT FEB 13 2010

.UPDATE...
FCST ON TRACK. UPPER LEVEL LOW NR THE ND/SASK/MANITOBA BORDER AT
15Z. THIS LOW WILL TRACK SOUTH TODAY AND INTO SOUTH DAKOTA
TONIGHT. BAND OF SNOW IS RIGHT WHERE IT WAS FORECAST TO BE WITH
AXIS FROM BRANDON MANITOBA TO DEVILS LAKE TO JAMESTOWN TO
ABERDEEN. NRN END IS PIVOTING A BIT BACK WEST AND SRN END IT
MOVING A BIT EAST. LOOKS LIKE AREAS UNDER ADVISORY WILL INDEED
PICK UP 3-5 INCHES...WITH 2-3 REPORTED AT DEVILS LAKE AS OF 1630Z.
AS USUALLY THE CASE WITH THESE SYSTEMS PCPN GRADIENT IS RATHER
TIGHT TO THE EAST WITH ERN EDGE OF ANY -SN ROUGHLY NR A WAHALLA TO
GRAFTON TO GRAND FORKS TO FARGO TO FERGUS FALLS. EAST OF THIS LINE
DOUBT MUCH IF ANY -SN WILL FALL. ALSO SATELLITE SHOWING LOTS OF
BLUE SKY IN ERN FCST AREA (BJI-ROX EAST) SO DRAMATICALLY LOWERED
SKY COVER. BREAKS ALSO APPEARING CROOKSTON TO MAHNOMEN TO PARK
RAPIDS AS WELL. TEMPS IN THE MN TREE COUNTRY WILL REACH THE MID
20S WITH MOSTLY TEENS TO LOW 20S REST OF THE AREA.

&&

.PREV DISCUSSION... /ISSUED 235 AM CST SAT FEB 13 2010/

DISCUSSION...FORECAST CHALLENGE CONCERN ONGOING
HEADLINES...TEMPERATURES AND WIND SUNDAY. MODELS IN GOOD AGREEMENT
THROUGH PERIOD AND WILL USE BLEND FOR FORECAST. WELL DEFINED MID
LEVEL CIRCULATION ALONG S SASK/MB BORDER TO PROPAGATE SOUTHWARD TO S
CENTRAL ND/SD BORDER AREA BY EVENING. SURFACE INVERTED TROUGH
ORIENTED ALONG WESTERN/CENTRAL DAKOTAS BORDER INLINE WITH MODEL
SOLUTIONS. AT THIS POINT FEEL ADVISORY AREA SITTING WELL AS GFS
280-285K SURFACES SHOWING BEST LIFT AND LOWEST CONDENSATION PRESSURE
DEFICITS FROM DVL BASIN SOUTHWARD THROUGH FAR WESTERN COUNTIES.
EXCEPTION MAY BE FAR SE ND BUT WILL LET UPCOMING SHIFT MONITOR
TRENDS TO SEE IF ADVISORY NEEDS TO BE EXTENDED A COUNTY EASTWARD.
STILL LOOKING AT 3-5 INCHES THROUGH ADVISORY AREA AS A COUPLE GM/KG
MIXING RATIOS AVAILABLE FOR A TIME. SNOW AMOUNTS SHOULD DROP QUICKLY
EAST WITH AREAS EAST OF THE VALLEY NOT LIKELY TO SEE LITTLE IF ANY
SNOW. WIND DOES NOT LOOK LIKE AN ISSUE DURING THE DAY. TEMPERATURES
STARTING OUT MILD HOWEVER WITH CLOUDS AND COLUMN GRADUALLY COOLING
WILL STAY ON LOW SIDE OF NUMERICAL GUIDANCE WHICH LOOKS TOO
OPTIMISTIC.

SNOW WILL WIND DOWN THIS EVENING AS UPPER LOW SHIFTS SOUTH AND
SURFACE INVERTED TROUGH LOSES DEFINITION ACROSS ND AND COLUMN
UNDERGOES DRYING. WIND WILL BECOME AN ISSUE AS SURFACE HIGH BUILDS
INTO NORTHERN HIGH PLAINS. INCREASE IN WIND SPEED LOOKS TO BE AT END
OF SNOW PERIOD SO MAY BE LOOKING AT MORE DRIFTING VS BLOWING SNOW.
AT THIS POINT NOT CONFIDENT ON DEGREE OF BLOWING/VSBY RESTRICTION TO
EXTEND ADVISORY. AT WORST CURRENT ADVISORIES CAN BE TRANSITIONED TO
BLOWING SNOW IN LATER SHIFTS.

WIND LIKELY TO CONTINUE INTO SUNDAY AS SURFACE HIGH SETTLES INTO
WESTERN DAKOTAS KEEPING FA IN GRADIENT. SKY CONDITION SOMEWHAT IN
QUESTION AS LOW LEVEL MOISTURE HOLDS BUT REMAINDER OF COLUMN DRIES
OUT. ACTUALLY WILL BE SEEING WARM ADVECTION FROM NORTH TO SOUTH
DURING DAY AND IF SOLAR MORE WIDESPREAD CURRENT TEMPERATURES MAY BE
TOO COLD. WITH UNCERTAINTIES WILL STAY THE COURSE WITH CURRENT
VALUES.

HIGH PRESSURE WILL BE DOMINATE FEATURE INTO MIDWEEK. OVERALL LOOKS
DRY WITH TEMPERATURES ON LOW SIDE OF AVERAGE. NO MAJOR CHANGES
PLANNED TO LONGER RANGES.

AVIATION...
MVFR/ISOLD IFR CIGS WIDESPREAD ACROSS FA. EXPECT THIS TREND TO HOLD
HOWEVER AM SEEING SOME BRIEF VFR ACROSS CENTRAL DAKOTAS WHICH COULD
WORK INTO FAR WESTERN FA BRIEFLY. EXPECT VSBYS TO LOWER FROM VALLEY
WEST AS SNOW BECOMES MORE ORGANIZED DURING DAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 AM CST SUNDAY FOR NDZ006-007-014-
     015-054.

     WINTER WEATHER ADVISORY UNTIL NOON CST SUNDAY FOR NDZ024-026-028-
     038-049-052.

MN...NONE.
&&

RIDDLE/VOELKER
Hazardous weather outlook, Feb 13, 6:55 AM CST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CST SAT FEB 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-141300-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
655 AM CST SAT FEB 13 2010

...SNOW EXPECTED FROM THE VALLEY WESTWARD TODAY INTO THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE TO SPREAD ACROSS AREAS MAINLY WEST OF THE RED
RIVER VALLEY TODAY INTO TONIGHT. TOTAL SNOW ACCUMULATIONS OF 3 TO
5 INCHES ARE POSSIBLE BEFORE ENDING TONIGHT. THE HIGHEST SNOW TOTALS ARE
EXPECTED WEST OF A LINE FROM LANGDON TO VALLEY CITY AND
LIDGERWOOD. 1 TO 2 INCHES OF SNOW ARE POSSIBLE ACROSS AREAS WITHIN
THE RED RIVER VALLEY. NORTHWEST WINDS WILL INCREASE LATER
TODAY INTO TONIGHT GUSTING TO 25 MPH WHICH COULD CAUSE AREAS OF DRIFTING
AND SOME BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NORTHWEST WINDS OF 15 TO 25 MPH WILL CONTINUE TO PRODUCE AREAS OF
DRIFTING SNOW SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Towner

When
February 13, 10:45 AM CST to 3:00 PM CST
Where
Towner forecast zone
Reported by
COOP Observer
Coordinates
48.686, -99.246 (the zone’s center; the record gives no point)

Winter Storm, Benson

When
February 13, 11:48 AM CST to 3:22 PM CST
Where
Benson forecast zone
Reported by
COOP Observer
Coordinates
48.069, -99.366 (the zone’s center; the record gives no point)

Winter Storm, Eddy

When
February 13, 11:48 AM CST to 6:00 PM CST
Where
Eddy forecast zone
Reported by
COOP Observer
Coordinates
47.718, -98.902 (the zone’s center; the record gives no point)

Winter Storm, Griggs

When
February 13, 11:48 AM CST to 6:00 PM CST
Where
Griggs forecast zone
Reported by
COOP Observer
Coordinates
47.457, -98.237 (the zone’s center; the record gives no point)

Winter Storm, Barnes

When
February 13, 11:48 AM CST to 6:00 PM CST
Where
Barnes forecast zone
Reported by
COOP Observer
Coordinates
46.936, -98.072 (the zone’s center; the record gives no point)

Winter Storm, Ransom

When
February 13, 7:12 PM CST to February 14, 4:29 AM CST
Where
Ransom forecast zone
Reported by
COOP Observer
Coordinates
46.456, -97.657 (the zone’s center; the record gives no point)

Winter Storm, Sargent

When
February 13, 7:12 PM CST to February 14, 4:29 AM CST
Where
Sargent forecast zone
Reported by
COOP Observer
Coordinates
46.108, -97.631 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215697, 207981, 215692, 215693, 215694, 215695, 215696.